Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 186, NWS Kansas City, MO

June 27, 2008Andrew County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2008, 7:20 PM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 7:20 PM CDT (00:20 UTC)
Expired
Jun 27, 2008, 8:00 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:04 PM CDTSevere Thunderstorm WatchSPC4 hr
Jun 27, 5:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2277 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:27 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 27, 6:27 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI JUN 27 2008

.DISCUSSION...
/334 PM CDT FRI JUN 27 2008/
STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT.
MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS.
DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO
RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT.
FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING
AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE
LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST
SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM
AROUND 40 KNOTS.

A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA
THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH
LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO
SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS
LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK
CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA.

A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING.
INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF
ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY
AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE.
FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE
HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS
QUITE LOW.

GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED
POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE
DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES.

CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER
AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD.

DB

BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS
A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY.
WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR
NORMAL TEMPERATURES WILL BE THE RULE.  BY TUESDAY...MODELS BEGIN TO
DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY.
REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD
IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST.  BY
WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER
VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH
IT.

OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK.  GFS
REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH
ECMWF MORE PROGRESSIVE.  GIVEN THE TIME OF THE YEAR FEEL THE FURTHER
NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH
HARDER TO OVERCOME.  THIS WOULD LEAVE THE FRONT IN THE VICINITY OF
THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT
SLGT TO CHC POPS THROUGH THE 4TH OF JULY.  GIVEN THE UNCERTAINTIES
AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY
APPEAR FAVORABLE THROUGH THE END OF THE WEEK.

DUX

&&

.AVIATION...

FOR THE 00Z TAFS...WILL KEEP THE THUNDERSTORM TIMING AS IS IN THE
TAFS GIVEN CURRENT RADAR TRENDS.  CONVECTION MAY PRODUCE BRIEF
MVFR/IFR CONDITIONS. ONCE THE FRONT MOVES THROUGH THE TERMINALS LATE
THIS EVENING...THE THREAT OF CONVECTION SHOULD END FOR THE NIGHT
WITH VFR CONDITIONS.  ON SATURDAY IN THE MORNING HOURS...CAN NOT
RULE OUT A FEW HIGH BASE SHOWERS DEVELOPING NORTH OF THE FRONT WHICH
SHOULD BE NEARING THE MISSOURI ARKANSAS BORDER BY MIDDAY. AT THIS
TIME WILL KEEP TAFS DRY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 27, 12:56 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI JUN 27 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN
ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH
THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO
PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE
INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE
TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE
WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL
SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER
MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DB

In the hours before

Special weather statement, Jun 27, 5:41 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT FRI JUN 27 2008

MOZ001-002-272315-
ATCHISON-NODAWAY-
541 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHERN NODAWAY
COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RIVERTON...OR 27 MILES NORTHWEST
OF TARKIO...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN ATCHISON AND NODAWAY COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED
FOR POSSIBLE WARNINGS SHOULD THIS STORM INTENSIFY.

DEROCHE
Special weather statement, Jun 27, 6:28 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT FRI JUN 27 2008

MOZ001>003-005-280000-
ATCHISON-HARRISON-NODAWAY-WORTH-
628 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ATCHISON...NORTHERN
NODAWAY...NORTHWESTERN HARRISON AND WORTH COUNTIES UNTIL 700 PM
CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
BEDFORD TO 8 MILES NORTHWEST OF BEDFORD TO 7 MILES SOUTHEAST OF
COIN...MOVING EAST SOUTHEAST AT 45 MPH.

THESE STORMS WILL BE NEAR...
  HOPKINS BY 645 PM CDT.
  6 MILES NORTHWEST OF GRANT CITY BY 700 PM CDT.

THE TOWNS OF ELMO...CLEARMONT...PICKERING...SHERIDAN AND PARNELL ARE
ALSO IN THE PATH OF THESE STORMS.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DEROCHE
Special weather statement, Jun 27, 6:55 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT FRI JUN 27 2008

MOZ001-002-011-012-280030-
ANDREW-ATCHISON-HOLT-NODAWAY-
655 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOLT...NORTHWESTERN
ANDREW...SOUTHEASTERN ATCHISON AND SOUTHERN NODAWAY COUNTIES UNTIL
730 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHUBERT...OR 16 MILES NORTH
OF FALLS CITY.  THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN ANDREW...ATCHISON...HOLT AND NODAWAY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:55 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb, Holt35 min
Jun 27, 8:25 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clinton, DeKalb35 min
Jun 27, 9:14 PM CDTAreal Flood AdvisoryEAXBuchanan, Clinton4 hr
Jun 27, 9:14 PM CDTRiver Flood WarningEAXAndrew, Buchanan7 hr
Jun 27, 9:52 PM CDTAreal Flood AdvisoryEAXCaldwell, Carroll, Ray4 hr
Jun 27, 10:07 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte23 min
Jun 28, 1:55 AM CDTAreal Flood AdvisoryEAXBates6 hr
Jun 28, 6:44 AM CDTRiver Flood WarningEAXCooper8 hr
Jun 28, 2:58 PM CDTAreal Flood WarningEAXCarroll, Chariton, Linn, Livingston, Randolph24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.